A Rare Case of Hypokalemic Ventricular Tachycardia in a Patient With Thyrotoxic Periodic Paralysis
Thyrotoxic periodic paralysis (TPP) is a potentially fatal complication of hyperthyroidism, characterized by recurrent muscle paralysis and hypokalemia. We present a case of a 32-year-old apparently healthy male patient, who presented with acute paraparesis associated with hypokalemia (K: 1.6 mmol/L), complicated by ventricular tachycardia (VT). Advanced cardiac life support was initiated with an amiodarone infusion, and eventually QRS complex narrowed and wide complex tachycardia resolved. Intravenous potassium chloride (KCl) 40 mEq over 2-3 h and oral KCL 40 mEq were administered to treat the electrolyte imbalance. Patient paralysis was quickly reversed; motor function was regained with movement of the lower extremities. This case highlights the importance of early recognition and prompt treatment of TPP as a differential diagnosis for muscle weakness, especially in the setting of severe hypokalemia. It is important to pay attention to the possibility of the development of lethal VT associated with hypokalemia in the setting of hyperthyroidism and thyrotoxic paralysis.
Ghalyoun, B., Khaddash, I., Shamoon, D., Shaaban, H., Hanna, M., Tiyyagura, S., & Ismail, M. (2019). A Rare Case of Hypokalemic Ventricular Tachycardia in a Patient With Thyrotoxic Periodic Paralysis. International Journal of Critical Illness and Injury Science, 9 (4), 199-202. https://doi.org/10.4103/IJCIIS.IJCIIS_39_17